MAUDE Adverse Event Report: RENOVIS SURGICAL TECHNOLOGIES RENOVIS; TI-6AL-4V ALIF IMPLANT 38 X 30, 13MM 12° LORDOSIS

RENOVIS SURGICAL TECHNOLOGIES RENOVIS; TI-6AL-4V ALIF IMPLANT 38 X 30, 13MM 12° LORDOSIS
Catalog Number 1033-383-013
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Pain (1994)
Date of Event 01/11/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The operating surgeon informed renovis customer service of a product complaint on (b)(6) 2019.The implants were reported to renovis because, per the complaint, "the surgeon noticed that the alif cage, implanted in 2015, had fractured." the cage was implanted on (b)(6) 2015 and follow-up x-rays taken at the 1-year follow-up show the cage is intact as of that date.The patient complained of severe lower back pain starting approximately two weeks before an office visit on (b)(6) 2018.During this visit, x-rays were taken and show the cage has fractured.X-rays taken at 1-year post-op do not show any signs of cage fracture.In addition, there appears to be fusion at the endplates of the cage but little bony mass visible through the side windows of the cage.X-rays taken at 3-years post-op show the cage fractured in half.The fracture locations are the anterior superior and posterior inferior corners of the lateral graft visualization windows.Based on the 3-year post-op x-ray, the screws and cover plate show no signs of damage or loosening and are therefore excluded from this complaint investigation.The dhr for the fractured cage revealed no non-conformances.In both the 1- and 3-year post-op x-rays, there is little evidence of bony fusion in the graft chamber of the cage.With interbody fusion cages, the long-term goal is bony fusion of the adjacent vertebrae through the graft chamber of the cage.As stated in the potential risks section of ifu for the s 128 alif system (ifu 4128-005) "metallic internal fixation devices cannot withstand activity levels equal to those placed on normal healthy bone.No implant can be expected to withstand indefinitely the unsupported stress of full weight bearing." based on the patient reporting severe pain two weeks before the 3-year follow up, there is evidence to suggest that the cage did not fracture until 3-year post-op.No interbody device is expected to withstand full weight bearing for this period.Renovis will continue to monitor for complaints and take additional action if deemed necessary.If/when renovis is informed of a revision surgery, this complaint investigation will be updated.
 
Event or Problem Description
While discussing the current alif design with a surgeon, the surgeon stated that a previous alif implant patient had complained of pain in (b)(6) 2018.Upon review of a current x-ray, the surgeon noticed that the alif cage, implanted in 2015, had fractured.Post op x-rays 1 year post-op (2016) showed the cage still intact.The patient was doing well until about a year ago.The patient started experiencing severe back pain about 2 weeks prior to their visit on (b)(6) 2018.The cage failure occurred sometime between 2016 and 2018.

Brand Name
RENOVIS
Common Device Name
TI-6AL-4V ALIF IMPLANT 38 X 30, 13MM 12° LORDOSIS
Manufacturer (Section D)
RENOVIS SURGICAL TECHNOLOGIES
1901 w. lugonia ave.
suite 340
redlands CA 92374
MDR Report Key8299392
Report Number3007932279-2019-00001
Device Sequence Number1991319
Product Code OVD
UDI-Device Identifier00841523100675
UDI-Public00841523100675
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K180502
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 02/01/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Expiration Date07/01/2019
Device Catalogue Number1033-383-013
Device Lot Number2148-27
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 01/11/2019
Initial Report FDA Received Date02/01/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1